Alert archive / Iowa / Flash Flood Warnings in 2010
Flash Flood Warning 6, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Mar 16, 2010, 7:33 AM CDT for Emmet County, Iowa. It was in force for 110 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 16, 2010, 7:33 AM CDT (12:33 UTC)
- Expired
- Mar 16, 2010, 9:23 AM CDT
- In force
- 110 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
County Emmet County, IA
The radar
The Sioux Falls radar (KFSD), 160 km from the middle of the area, began a volume at 12:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 0.6 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 454 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
318 WGUS53 KDMX 161233 FFWDMX IAC063-161830- /O.NEW.KDMX.FF.W.0006.100316T1233Z-100316T1830Z/ /00000.0.IJ.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE DES MOINES IA 733 AM CDT TUE MAR 16 2010 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * FLASH FLOOD WARNING FOR ICE JAM FLOODING IN... SOUTH CENTRAL EMMET COUNTY IN NORTHWEST IOWA... * UNTIL 130 PM CDT * AT 732 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH FLOODING ACROSS THE WARNED AREA. A LARGE ICE JAM HAS FORMED SOUTH OF THE BRIDGE ON HIGHWAY 4. WATER WAS BACKING UP RAPIDLY AND THE RIVER WAS OUT OF ITS BANKS. * FLASH FLOODING IS EXPECTED TO OCCUR OVER MAINLY RURAL AREAS OF SOUTH CENTRAL EMMET COUNTY...INCLUDING THE TOWN OF WALLINGFORD. PRECAUTIONARY/PREPAREDNESS ACTIONS... FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES... DIPS... OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM... EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. && LAT...LON 4339 9478 4326 9471 4326 9477 4338 9484 $$
2 follow-up statements
261 WGUS73 KDMX 161347 FFSDMX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 847 AM CDT TUE MAR 16 2010 IAC063-161830- /O.CON.KDMX.FF.W.0006.000000T0000Z-100316T1830Z/ /00000.0.IJ.000000T0000Z.000000T0000Z.000000T0000Z.OO/ EMMET IA- 847 AM CDT TUE MAR 16 2010 ...FLASH FLOOD WARNING FOR ICE JAM FLOODING REMAINS IN EFFECT FOR CENTRAL EMMET COUNTY UNTIL 130 PM CDT... AT 844 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS CONTINUE TO REPORT THAT FLASH FLOODING WAS OCCURRING ALONG THE DES MOINES RIVER. A LARGE ICE JAM HAS FORMED SOUTH OF THE BRIDGE ON HIGHWAY 4. WATER CONTINUED TO BACK UP RAPIDLY AND THE RIVER IS OUT OF ITS BANKS. FLASH FLOODING IS EXPECTED TO OCCUR OVER MAINLY RURAL AREAS OF SOUTH CENTRAL EMMET COUNTY...INCLUDING NEAR THE TOWN OF WALLINGFORD. PRECAUTIONARY/PREPAREDNESS ACTIONS... FLOODING IS OCCURRING OR IMMINENT. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...DIPS OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE. A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA...MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. && LAT...LON 4339 9478 4326 9471 4326 9477 4338 9484 $$ BEERENDS
630 WGUS73 KDMX 161423 FFSDMX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 923 AM CDT TUE MAR 16 2010 IAC063-161434- /O.CAN.KDMX.FF.W.0006.000000T0000Z-100316T1830Z/ /00000.0.IJ.000000T0000Z.000000T0000Z.000000T0000Z.OO/ EMMET IA- 923 AM CDT TUE MAR 16 2010 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT SOUTH CENTRAL EMMET COUNTY IS CANCELLED... THE THREAT OF FLASH FLOODING DUE TO ICE JAMMING IS STILL POSSIBLE THROUGHOUT THE AREA...BUT NOT FLOODING HAS BEEN REPORTED IN THE AREA AT THIS TIME. IF FLOODING IS OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. A FLASH FLOOD WARNING IS STILL IN EFFECT UPSTREAM FOR THE WEST FORK OF THE DES MOINES RIVER FOR AN ICE JAM LOCATED ONE MILE SOUTH OF ESTHERVILLE. A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL NOON CDT TODAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF FLOODING WAS OBSERVED PLEASE RELAY YOUR REPORT TO LOCAL LAW ENFORCEMENT OR TO THE NATIONAL WEATHER SERVICE IN DES MOINES. && LAT...LON 4339 9478 4326 9471 4326 9477 4338 9484 $$ BEERENDS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Mar 16, 6:34 AM CDT, 59 minutes earlier.
Area forecast discussion, Mar 16, 6:34 AM CDT, 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 634 AM CDT TUE MAR 16 2010 .SHORT TERM /TODAY/... S/WV DVLPG FROM NRN MN INTO WRN SD WILL DROP SWD ACRS IA TDA. THE SYSTEM HAS LITTLE TO WORK WITH AND AS A RESULT DO NOT EXPECT MORE THAN SCT -RN OUT OF THIS. UVV IS MINIMUL AND IT WILL TAKE SOME TIME TO SATURATE THE SOUNDING ENUF TO GET PRECIP GOING. QPF VALUES ON THE ORDER OF A FEW HUNDREDTHS. INITIALLY LOW CLOUDS WILL PREVAIL THIS MRNG. THERE IS LITTLE CHANCE OF MUCH BREAKUP AS THE HI CLOUDS WILL DVLP BY MID TO LATE MRNG. ALLOWD FOR TEMP RISES TDA ON THE ORDER OF 10 DEG FROM MRNG LOWS DUE TO THE CLOUDS AND SCT -RN. .LONG TERM /TONIGHT THROUGH MONDAY/... A FEW AREAS OF LIGHT RAIN MAY LINGER INTO TONIGHT AS A 500 MB WAVE/VORT MAX DEPARTS TO THE SOUTH AND SOUTHWEST. MAINTAINED SLIGHT CHANCE POPS OVERNIGHT AS QPFS ARE VERY LIGHT. THEREAFTER...MORE MILD TEMPS IN STORE FOR WEDNESDAY AND ESPECIALLY THURSDAY AS DEEP LAYER RIDGE MOVES OVERHEAD AND WINDS COME AROUND TO WEST SOUTHWEST ON WEDNESDAY NIGHT INTO THURSDAY. THE PRIMARY IMPACT EVENT OF THE NEXT SEVEN DAYS WILL BE THE STORM SYSTEM SET TO AFFECT THE AREA FROM FRIDAY THROUGH SATURDAY. MODELS HAVE COME INTO MUCH BETTER AGREEMENT TONIGHT ON THE EVOLUTION OF THIS SYSTEM. AT 500 MB A NORTHERN STREAM WAVE WILL SAG INTO SOUTHERN MANITOBA ON THURSDAY WHILE A SHORTWAVE FURTHER SOUTHWEST MOVES RAPIDLY ACROSS THE NORTHERN ROCKIES AND DIGS INTO THE FOUR CORNERS REGION BY FRIDAY EVENING. THIS WILL PLACE US IN SOUTHWESTERLY FLOW ALOFT AND PROMOTE LOW LEVEL CYCLOGENESIS IN THE LEE OF THE ROCKIES. IT APPEARS THAT AN INVERTED TROUGH WILL SET UP EXTENDING FROM A SURFACE LOW AROUND SE CO/W KS/OK AND TX PANHANDLES NORTHEASTWARD ACROSS THE SOUTHEASTERN HALF OR SO OF OUR CWA BY 00Z SATURDAY. STRONG FORCING COMBINED WITH IMPRESSIVE MOISTURE ADVECTION ABOVE THE SURFACE TROUGH WILL SUPPORT WIDESPREAD PRECIP DEVELOPING ACROSS MUCH OF OUR AREA BY LATE FRIDAY AND PERSISTING INTO SATURDAY AS THE LOW TO THE SOUTH BECOMES MORE STACKED AND MOVES ACROSS MISSOURI AND INTO THE OHIO RIVER VALLEY...BRINGING PRECIP IN OUR CWA TO AN END IN THE SOUTHEAST BY LATE SATURDAY NIGHT. THERE IS A STRONG SIGNAL FOR SOME SIGNIFICANT QPF ACROSS OUR AREA NORTH OF THE SURFACE FRONT...ESSENTIALLY OUR NORTHWESTERN HALF ON FRIDAY AFTERNOON...CENTRAL COUNTIES FRIDAY NIGHT...AND SOUTHEASTERN HALF ON SATURDAY. PRECIPITATION TYPE IS SOMEWHAT DIFFICULT TO FORECAST WITH THIS SYSTEM AS IT APPEARS THE PRECIP WILL BEGIN AS ALL RAIN ON FRIDAY BEFORE GRADUALLY TRANTISIONING FROM NORTHWEST TO SOUTHEAST THROUGHOUT THE EVENT. WITH BANDS OF MODERATE TO HEAVY PRECIP LIKELY AT TIMES AS THE LOW APPROACHES TO THE SOUTH...IT WILL BE TRICKY TO DETERMINE RAIN/SNOW ACCUMULATIONS AS IT WILL DEPEND ON THE PRECISE TIMING OF THE TRANSITION OF P-TYPE. A BAND OF MODERATE SNOWFALL IS AT LEAST POSSIBLE IN THIS SCENARIO...HOWEVER AT THIS TIME IT IS IMPOSSIBLE TO DETERMINE WHERE SUCH A BAND MIGHT SET UP. THIS WILL BE A MAJOR FORECAST CHALLENGE AS THIS WEEK PROGRESSES. && .AVIATION... 16/12Z...STRATUS AND FOG CONT TO BE A PROBLEM OVER ALL TAF SITES AND WILL REMAIN SO THROUGH A GOOD PART OF THE TAF PD. UPR LVL SYS WILL MOVE THROUGH BRINGING ISOLD TO SCT SHWRS TDA. THOUGH CONDS MAY IMPROVE TO MVFR AT TIMES THROUGH MID DAY INTO THE ERY EVE...EXPECT TO SEE STRATUS SETTLE IN BLO 010 WITH VSBY FALLING TO AT LEAST MVFR LEVELS OVR NGT WITH AREAS OF IFR VSBY AND VLIFR CIGS. && .HYDROLOGY... WIDESPREAD MODERATE TO MAJOR FLOOD EVENT CONTINUES. THE FLOOD THREAT IS MIGRATING FROM SOUTH TO NORTH WITH TIME. BASINS OF MOST CONCERN ARE FIRST THE DES MOINES/RACCOON...FOLLOWED BY THE CEDAR/IOWA THEN SKUNK. MODERATE TO MAJOR FLOODING EXPECTED AT MANY LOCATIONS IN THE DES MOINES/RACCOON RIVER BASINS. ICE JAM PROBLEMS CONTINUE TO DIMINISH. SOME STREAMS ARE NEAR CREST NOW...WITH OTHERS EXPECTED THROUGH EARLY NEXT WEEK. THERE IS A POSSIBILITY OF MODERATE TO HEAVY RAINFALL LATE THIS WORK WEEK. LOOKING ON THE POSITIVE SIDE...IF THIS RAIN DOES MATERIALIZE THEN IT WILL HAVE FALLEN AFTER THE CRESTS OCCUR...WHICH MEANS IT WOULD HAPPEN DURING THE HYDROGRAPH RECESSIONS. ONCE THE HYDROGRAPHS GO INTO RECESSION...IT TAKES A LOT OF EXTRA WATER TO TURN THEM AROUND. WE WILL HAVE TO KEEP AN EYE ON THINGS. MANY STREAMS WILL BE SLOWER THAN NORMAL TO RECEDE POST-CREST AND FALL BELOW STAGE...AS THE RUNOFF FROM SNOW MELT AS WELL AS EXCESS SOIL MOISTURE TAKES A WHILE TO FIND ITS WAY INTO THE STREAMS. && .DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH UNTIL 1 PM CDT FOR EMMET...HUMBOLDT...KOSSUTH...PALO ALTO...POCAHONTAS. SHORT TERM...MS MAR 10 AVIATION...MS MAR 10 LONG TERM...LEE HYDROLOGY...ZOGG
Hazardous weather outlook, Mar 16, 4:13 AM CDT, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 413 AM CDT TUE MAR 16 2010 IAZ006-007-016-017-025>028-033>039-044>050-057>062-070>075-081>084- 092>094-171200- WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER- SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD- CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK- JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS- UNION-CLARKE-LUCAS-TAYLOR-RINGGOLD-DECATUR- 413 AM CDT TUE MAR 16 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT FLOODING WILL PERSIST ACROSS PARTS OF THE AREA AND RIVER FLOOD WARNINGS REMAIN IN EFFECT IN SOME LOCATIONS. PLEASE SEE OUR WEBSITE AT WEATHER.GOV/DESMOINES FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY FLOODING IS EXPECTED TO PERSIST ACROSS PORTIONS OF THE AREA THROUGH THIS WEEK. FLOOD WARNINGS REMAIN IN EFFECT IN SOME LOCATIONS. PLEASE SEE OUR WEBSITE FOR DETAILS. A STORM SYSTEM WILL BRING A RETURN OF PRECIPITATION CHANCES LATER THIS WEEK. RAIN WILL BE LIKELY ON FRIDAY...CHANGING TO SNOW IN SOME AREAS ON FRIDAY NIGHT AND PERSISTING INTO SATURDAY. A NARROW BAND OF MODERATE SNOWFALL IS POSSIBLE DURING THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER ANY REPORTS OF FLOODING ARE ENCOURAGED AND GREATLY APPRECIATED. IAZ004-005-015-023-024-171200- EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT- 413 AM CDT TUE MAR 16 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT FLOODING IS EXPECTED TO PERSIST ACROSS PORTIONS OF THE AREA. RIVER FLOOD WARNINGS REMAIN IN EFFECT IN SOME LOCATIONS. FLASH FLOODING FROM ICE JAMS MAY ALSO OCCUR...AND A FLASH FLOOD WATCH REMAINS IN EFFECT. PLEASE SEE OUR WEBSITE AT WEATHER.GOV/DESMOINES FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY FLOODING IS EXPECTED TO PERSIST ACROSS MUCH OF THE AREA THROUGH THE WEEK. FLOOD WARNINGS REMAIN IN EFFECT IN SOME LOCATIONS. PLEASE SEE OUR WEBSITE FOR DETAILS. A STORM SYSTEM WILL BRING A RETURN OF PRECIPITATION CHANCES LATER THIS WEEK. RAIN WILL BE LIKELY ON FRIDAY...CHANGING TO SNOW IN SOME AREAS FROM LATE FRIDAY INTO SATURDAY MORNING. A NARROW BAND OF MODERATE SNOWFALL IS POSSIBLE DURING THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER ANY REPORTS OF FLOODING OR ICE JAMS ARE ENCOURAGED AND GREATLY APPRECIATED. IAZ085-086-095>097-171200- MONROE-WAPELLO-WAYNE-APPANOOSE-DAVIS- 413 AM CDT TUE MAR 16 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A STORM SYSTEM WILL BRING A RETURN OF PRECIPITATION CHANCES LATER THIS WEEK. RAIN WILL BE LIKELY FROM LATE FRIDAY THROUGH FRIDAY NIGHT...CHANGING TO SNOW AT TIMES ON SATURDAY AND SATURDAY NIGHT. A NARROW BAND OF MODERATE SNOWFALL IS POSSIBLE DURING THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LEE
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 16, 9:10 AM CDT | Flash Flood Warning | DMX | Emmet | 6 hr |
| Mar 16, 10:14 AM CDT | River Flood Warning | DMX | Wapello | 26 hr |
| Mar 16, 3:54 PM CDT | Areal Flood Warning | DMX | Tama | 24 hr |
Nearby
Flash Flood Warnings in Iowa, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.